Denture Creams May Cause Nerve Damage, NeuropathySep 21, 2009 | Parker Waichman LLP Not many Americans have heard of denture cream poisoning A rare ailment, denture cream zinc poisoning can cause serious and debilitating nerve damage. The disorder is associated with excessive exposure to zinc in products like Poligrip and Fixodent.
Denture creams like Fixodent and Poligrip contain zinc as a bonding agent. People who ingest too much zinc run the risk of copper depletion. That condition can lead to neurological symptoms, including numbness and tingling in hands and feet, balance and coordination problems, and pain and weakness in the extremities. When it is really severe, the nerve damage caused by denture cream zinc poisoning can eventually lead to neuropathy, a debilitating disorder.
Currently, 25 denture cream poisoning lawsuits are pending in U.S. District Court, Southern District of Florida. The lawsuits allege that the zinc in products like Poligrip and Fixodent caused plaintiffs to suffer a serious copper deficiency which in turn led to neurological problems. The lawsuits also claim that the makers of these products did not provide adequate warnings about their potential dangers and that no corrective steps were taken. It is likely that more denture cream lawsuits will be filed in the coming weeks and months.
About 35 million Americans wear dentures. Unfortunately, most don't realize that using too much denture cream can be dangerous. The Food & Drug Administration (FDA) does not require denture adhesive cream manufacturers to include warnings about the problem on their labels. In fact, the FDA does not even require that denture cream labels list ingredients.
In 2008, the journal Neurology published a study that found a link between zinc-containing denture creams and neuropathy. The study involved four patients who, according to researchers at the University of Texas, used an average of two tubes of denture adhesive every week. Normal blood levels of copper range from 0.75 to 1.45 micrograms per milliliter (mL), but levels for the patients in the report ranged from less than 0.1 to 0.23 micrograms per mL. The top normal number for zinc blood levels is 1.10 micrograms per mL, but patients had levels ranging from 1.36 to 4.28 micrograms per mL.
Unfortunately, the damage the patients suffered was not easily reversed. To treat symptoms, one patient took copper supplements but didn’t stop using denture cream. His copper levels improved, but his zinc levels remained too high and he showed no improvement in his neurological symptoms. A second patient, who took copper supplements and stopped using denture cream showed improvement in copper and zinc levels, but no improvement in neurological symptoms.
Another patient’s neurological symptoms included weakness in the hands and poor balance, while another had weakness in her arms and legs that made her wheelchair dependent, along with cognitive decline and urinary incontinence. These patients showed “mild neurologic improvement” after they quit using denture cream and began taking copper supplements.
It is vital that anyone who uses zinc denture creams like Poligrip or Fixodent be aware of the dangers posed by these products. Often the symptoms of denture cream zinc poisoning mimic other neurological diseases, such as Multiple Sclerosis. Denture cream users who experience numbness and tingling in their arms and legs, balance and movement problems, or any other neurological symptoms should ask their doctor to run blood tests to determine zinc an copper levels in order e to rule out or confirm denture cream poisoning.